Yes, it has been a while since I last blogged. Oh, this may not be the most uplifting blog I've ever written, I'm just kind of blogging to get it all out. It may be long and it may have a lot of complaining, and it may make outside readers a little uncomfortable...or not, we'll see...I'm not really sure what I'll end up writing. I think there is value for me in writing it, and perhaps value for someone else who may choose to read it all.
I completed my 4th treatment of AC (Adriamycin + Cytoxin) chemotherapy about 9 days ago. I think today I am finally beginning to feel an uptick from that last treatment. Be sure not confuse uptick with feeling good...just not as bad. It has been bad. I have found that subsequent treatments DO in fact get worse. By my 3rd treatment I got sick almost immediately and found no real relief until 2 days before I had to go back in for #4. I go to see my Oncologist on the weeks between treatments to see how things are going and to get a blood test. The week after #3, I burst into tears the moment he asked me how I was doing. He was very kind and compassionate as I sat there sobbing and telling him about my misery. I was afraid I had offended him when I compared how I felt to a concentration camp (soon after I realized he is Jewish :o/ ). But he was always kind and concerned. He prescribed me more "things" to help make "things" better...but things didn't get better.
I think I have almost lost it mentally. Truly the physical side alone of these treatments is Hell...but the mental aspect is also. This affects your psyche in ways I never anticipated. Being extremely sick and uncomfortable day after day after day after day...and then going back in for more just after you start to feel a little better. It is like eating the same food that you got food poisoning from over and over again. It is insane. Smells and memories start to make me nauseous. Small annoyances make me nauseous. Even some of the ever growing PLETHORA (Do you know what a plethora is?) of pill bottles congregating on my headboard make me nauseous just by looking at the names. It takes great mental effort to distract my brain so it doesn't make things worse. (hence the blogging)
Anyway, they have tried a number of things, prescription and non to make things better, but I seem to get little if any relief. The DEX is one of the bottles that makes me sick to look at. Zofran does nothing for me but give me a massive headache. Compazine may help a little, but not enough. Ativan...I only take it at night and it allows me to sleep well, but I don't feel like it is very effective. I usually sleep well regardless. They gave me a new patch thing that is very expensive called Sancuso that did not help...but it was annoying to have a big patch on my arm reminding me of the fact that IT WAS NOT WORKING! (Ripped that sucker off after a few days). They finally prescribed Phenergan...I know it knocked me out the first night...maybe it worked. I would like to mention that at least half of these medications they are prescribing to me are also used as anti-psychotics and have less than desirable side effects...including some that affect the nervous system and may or may not be permanent. So the ones that actually may be working like the Ativan, Compazine and Phenergan...scare me a little and I only take them when I am truly, truly desperate.
Last Tuesday, one week after my 4th treatment, I went to see my
Oncologist. Strangely when I went in, 2 nurses at different times asked me how I
was and I told them not so good. They both acted totally surprised with
a high pitched "really?". I don't know what their deal was...but it
was pretty irritating that they seemed completely unaware that I might
be feeling a bit under the weather. Like...where do you work and
how have you been completely oblivious to the fact that a chemo patient
might not be feeling so great? Khhh! As I was sitting in the waiting area a woman came up to me out of the blue and said, I have to tell you that you have a beautiful bald head. Sweet!! That made me smile. Then I saw a woman walk toward the chemo room who looked as sick as I felt, and I started crying for her, because I knew.
Anyway, I gave the doctor a few more seconds this time before bursting
into tears again when he asked me how I was doing. I apologized for my insensitive comment about the
concentration camp, and he quickly validated my feelings of entrapment. Then he suggested that perhaps it would be good if I took a week off before starting my next 4 rounds (of Taxol). I had been thinking about asking him that, and I was grateful we were on the same page. I can't tell you how excited I am for next week. Maybe I'll get a few days where I just feel good again. I hear the Taxol is not as bad, especially nausea wise, as the AC. It has different side effects like neuropathy, aches and pains, and fatigue to contend with, but hopefully it will be more manageable.
As a non sequitur, I like being bald. I have gotten good at shaving my head every few days for that super smooth feel. (There are still a few small patches that are still slowly trying to grow.) I like not having to deal with hair on my pillow or in my face or the heat of having hair insulating my head in times of hot flashes. A hot flash on a bald head is not so bad because it evaporates and cools immediately...not like when the hair just makes you think your head will combust spontaneously. I choose to go bald almost everywhere. I am about 90% comfortable and increasing; in fact I rarely think about it unless it's cold. I do bring a head covering with me in my purse and car "just in case". Just in case I may feel uncomfortable (almost never), or it might be cold (like restaurants and movie theaters...often.) Bald heads don't like the cold. Sarah likes to put her cold hands on my head...and often it feels really good...sometimes it is shocking. Ceiling fans and cold air are like a jet of cold penetrating the top of my head and can make my head ache. Other than that...I like being bald. I don't see myself very often, so have not grown used to seeing myself bald as others have. When I look in a mirror, I think I look like someone photo-shopped my head and erased my hair. I get some stares, especially from children. I usually just smile and sometimes wink at them to let them know that it is OK. It doesn't bother me. It's not like I don't know that I look a bit different. One thing I will say about being bald is people seem to be nicer to me because of it. I get spontaneous hugs from strangers. I get encouragement. I get smiles. Occasionally, I get free things. I like being bald.
And by the way...the mannequins in the mall tell me that my clothes may not be fashionable...but my bald head is...
...And that's all I have to say about that.